Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Can irregular periods, abdominal pains and weight gain cause depression and mood swings ?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 47 Questions
I am almost 21 years old, weight 130, with a height of 5'5". I have noticed a pattern in changes in my body over the past year. I have had both physical and metal changes and was curious if they were connected to one another. I have had extremely irregular periods, slight abdominal pains, and a decrease in my diet that have been going on for the last three months. I do not seem to be losing weight and have never had problems with my diet before now. I have always had a big appetite up until now where I fill up after 6-7 bites. I don't crave food like before and have found myself forcing it down just to stay healthy.
I was prescribed to a birth control that has been helping control my periods over the last 3 years. I have been having regular periods for the last 2 years up until about three months ago.
At first I assumed the abdominal pains were caused by my periods but they are not cramps. They feel slightly higher and do not come and go. They also continue when I am not on my cycle as well.
Along with this I have found that I go through phases where I feel extremely down and push myself away from the people and activities that I love.
I have just assumed that this was all connected to stress and the possible genetic trait shared by my dad. My dad was diagnosed with depression a little over a year ago and is currently taking medication. I was wondering if these symptoms are something I should be concerned about and if so what are the steps I need to be taking? At this point I just feel incredibly frustrated with my body and feel as if I can not control my moods or my physical condition. Any advice would be greatly appreciated.
Posted Mon, 7 May 2012 in Depression
Answered by Dr. Abhijeet Deshmukh, 7 hours later

Thank you for writing your query with details. I would like to start off with saying that physical and psychological symptoms can go hand in hand. Dysfunctional body systems can affect the mental processes and vice-versa. That's how physical exercise can help maintain a healthy psychological state.

Depressive disorders are known to have genetic predisposition, but we are yet to find a specific gene responsible for depression. Through a lot of research done in this area, it is known that there is a group of genes that are responsible for the genetic predisposition, but conclusive evidence is lacking. If you father has been diagnosed with a Depressive disorder, you may be predisposed to depression. However, we need to understand if your symptoms do actually XXXXXXX the criteria for a particular depressive disorder (Major Depressive Disorder, Dysthymia, etc.).

You do seem to have depressive symptoms. Your appetite is disturbed (reduced). You seem to have phases where you do not socialize much, feel down and sad and have a loss of interest in the activities you used to enjoy earlier. These symptoms are known to occur with a depressive disorder.

At this stage, it is important to rule out any external factors responsible for your depressive symptoms. And I would like to ask you a few questions so that we can discuss about your situation in a better way.

1) Since when are you having the phases when you feel down? Are these phases a new development over the last 3 months, or they have been occurring even earlier?

2) How long does the phase last? Can you identify any triggers for a phase to start? Would you like to share any recent example if there are triggers?

3) Apart from the phases of feeling down, do you get any phases where you feel unusually happy (to rule out the possibility of a Bipolar Disorder)?

4) You have mentioned stress. Would you like to add more about it? If you are going through a stressful situation, would you like to share some relevant details? It could help us discuss more about the causes, and perhaps, about some coping strategies.

I would be glad to read your responses to these questions. Let me say a few things about the physical symptoms you have been having.

You have been taking Sprintec for the last 3 years. Sprintec is known to have depression as a side effect, among many other possible side effects. You might want to consider this possibility. Sprintec is also known to interfere with the digestive system, especially the Gall Bladder. When the Gall Bladder does not function well, you get the appetite changes, feeling of fullness early and abdominal pain.

Regarding this, I would like to ask a few more questions.

5) Have you had your abdominal pains and other related symptoms evaluated by a Physician? If yes, would you like to share their review?

6) Have you consulted your Gynaecologist regarding possible side effects of Sprintec? This is important especially in your current situation.

It would be helpful if you can reply with your comments on these 5 questions.

I would like to add that assumption of a genetic predisposition also plays a role in creating anxiety. The knowledge that your father has depression, and the information you must have gathered from your research on the topic, might create a little more anxiety than you would normally have experienced. There's nothing much to be worried about it, though. The problem might arise when the feelings of frustration creep in. Frustration is not a feeling that will help you in the current situation. And if you are finding it hard to focus/concentrate due to frustration, you will have to get to the root of it. I can help you with that in the next reply.

I hope this reply was helpful to you a bit. I will await your follow up.

Best Regards.

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor